What’s the Deal with Imodium Abuse?

imodium abuse, loperamide abuse, imodium overdose, why do people abuse imodium

If you haven’t already heard about the disturbing trend of Imodium abuse, you might be wondering how an anti-diarrhea treatment has come front and center in the opioid epidemic, but it has. The following provides an overview of Imodium abuse and why it’s becoming so problematic around the United States. Learn more about the signs and symptoms of Imodium abuse and the risks as well.

Why Is Imodium Abuse Occurring?

Imodium is a brand-name anti-diarrhea medication available over-the-counter. The generic, active ingredient in Imodium is called loperamide.

At normal, therapeutic doses, Imodium is a low-risk medication used to treat diarrhea including traveler’s diarrhea. At high doses, Imodium may cross the blood-brain barrier and affect the same opioid receptor sites as prescription opioids and heroin, which highlights the potential for abuse.

What Is Imodium?

Imodium is used to treat diarrhea, and it works by slowing down how quickly the gut moves. This action can reduce the number of bowel movements someone has. Imodium also reduces the watery consistency of stool. Sometimes Imodium is useful as a treatment for ongoing diarrhea when someone has inflammatory bowel disease. Imodium affects opioid receptors in the gut, causing a slowdown which is how the medication alleviates diarrhea.

Imodium isn’t intended to treat the cause of diarrhea, but instead just symptoms.

There are prescription versions of Imodium, but the majority of people use it over-the-counter.

At therapeutic doses, side effects can include:

  • Dizziness
  • Drowsiness
  • Fatigue
  • Constipation

Severe, but very uncommon side effects of Imodium can include:

  • Constipation
  • Nausea
  • Vomiting
  • Abdominal pain
  • The feeling of being uncomfortably full
  • Irregular or rapid heartbeat
  • Severe dizziness
  • Fainting

Opiate Addicts Use Imodium To Get High

Until fairly recently, it was unlikely anyone would assume Imodium could become a drug of abuse. Unfortunately, in the wake of tightening restrictions on how opioids are prescribed and the ongoing effects of the opioid epidemic, Imodium abuse is becoming increasingly common especially when people can’t gain access to heroin or prescription pain medications.

Between 2011 and 2014 there was more than a 70% increase in calls to poison control centers in the United States related to loperamide abuse.

So why the appeal of loperamide that’s leading to Imodium abuse? Why do people abuse Imodium?

When someone takes recommended doses of Imodium, it can’t cross the blood-brain barrier. This is something that psychoactive drugs have to do to create certain effects, such as euphoria.

However, large doses of Imodium can cross the blood-brain barrier, and loperamide activates opioid receptor sites in the brain. As a result, Imodium abuse can create a high similar to other opioids. Specifically, loperamide is an agonist of the mu opioid receptor sites.

The number of pills someone would require to get high from Imodium is enormous. It would require anywhere from 50 to 300 Imodium pills a day, and there are reports of people taking many more than that.

Imodium for Opioid Withdrawal

Another potential form of misuse for Imodium is to combat opioid withdrawal symptoms. Using Imodium can be a way to deal with opioid withdrawal symptoms at home, but people should be aware that they are putting themselves at risk in doing so. The risks of an Imodium overdose can be deadly, and massive amounts of the anti-diarrhea medication would be required to treat opioid withdrawal symptoms.

Warnings About Loperamide Abuse

The problem with Imodium (loperamide) abuse has become so pervasive many groups are warning about it. The abuse of Imodium has earned the medication the nickname of the poor man’s methadone.

For example, the Consumer Healthcare Products Association (CHPA) is warning family doctors about the risks of Imodium abuse. CHPA launched a loperamide safety education program to address the issue and talk about the fact that there are currently no treatment protocols for loperamide abuse and toxicity.

The Food and Drug Administration has been working on limiting the availability of loperamide products as a result of growing Imodium abuse.

The FDA is currently working with manufacturers of Imodium and other loperamide products to put in place the use of single-dose packaging and limit how many doses come in a package.

Imodium Overdose

The maximum daily dose of over-the-counter Imodium, Imodium AD and loperamide, in general, is 8 mg a day. For prescription loperamide, the recommended daily dose for adults is no more than 16 mg.

Based on reports, some people who are engaging in Imodium abuse are using anywhere from 70 to 100 mg a day—far beyond the recommended daily maximum dosages. There have been case reports of some people using as much as 800 mg a day.

There are many risks of Imodium abuse, and an Imodium overdose can occur as well.

Most of the significant risks of Imodium abuse are related to the cardiac system. For example, Imodium abuse can lead to heart dysrhythmia and heart attack.

Certain risk factors can increase the likelihood someone abusing Imodium will experience serious side effects including cardiac effects. For example, when Imodium is used along with particular psychiatric medications, it can cause tachycardia. Tachycardia is when the heart rate goes beyond the normal resting rate. If someone has untreated tachycardia, it can lead to heart failure, cardiac arrest or stroke.

Imodium abuse and loperamide overdoses can lead to a specific type of tachycardia called Torsades de pointes. Torsades de pointes is a disturbance in the heart rhythm that can be deadly. It refers to a situation where the two lower heart chambers beat faster than the upper chambers. It can lead to ventricular fibrillation, which can cause cardiac arrest or death.

Some people may also be more likely to experience an Imodium overdose or severe cardiac effects because of genetic predispositions.

Even mild effects of Imodium abuse can include:

  • Constipation
  • Dehydration
  • Electrolyte imbalances
  • Urinary retention
  • Sweating
  • Dizziness
  • Nausea
  • Vomiting
  • Low blood pressure
  • Heart palpitations

An Imodium overdose can also create many of the same symptoms as an opioid overdose such as pinpoint pupils and respiratory depression.

The Takeaway—Imodium Abuse

So why do people abuse Imodium? Imodium, also known as loperamide has become a drug of abuse because of its potential to cross the blood-brain barrier and activate opioid receptors. Imodium can also do so in very high and often life-threatening doses that are many times over the recommended daily maximum, however.

If you are struggling with Imodium abuse, you should speak to your doctor because the side effects can include cardiac arrest and death.

If you notice a loved one is purchasing large amounts of Imodium, it could be a red flag that abuse is occurring.

If you would like to learn more about therapy for addiction or you are seeking addiction treatment, visit our post on online cognitive-behavioral therapy.

Click to learn more about cognitive behavioral therapy for addiction, anxiety and other mental health conditions.

 

 

Sources:

Nagappan, Padma. “How Imodium Became Appealing to Opioid Addicts.” Med Shadow. August 20, 2018. Accessed April 27, 2019.

 

Preidt, Robert. “Addicts Using Diarrhea Drug Imodium to Get High.” WebMD. May 5, 2016. Accessed April 27, 2019.

 

News Staff. “Consumer Health Group Warns of Loperamide Abuse, Misuse.” AAFP. January 9, 2019. Accessed April 27, 2019.

 

FDA Safety Announcement. “FDA Drug Safety Communication: FDA limits packaging for antidiarrhea medicine loperamide (Imodium) to encourage safe use.” January 20, 2018. Accessed April 27, 2019.

Leave a Reply

Your email address will not be published. Required fields are marked *

Connect With Us
Addiction Info and Resources Delivered To You
We regularly send out information for people who struggle with addiction as well as their loved ones.
Never display this again